Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 12, NWS Amarillo, TX

April 17, 2019Hemphill County, Texas

NWS Amarillo, TX issued this tornado warning at Apr 17, 2019, 3:54 PM CDT for Hemphill County, Texas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2019, 3:54 PM CDT (20:54 UTC)
Expired
Apr 17, 2019, 4:18 PM CDT
In force
24 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Hemphill County, TX

The radar

The Amarillo radar (KAMA), 154 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 3:54 PM CDTTORNADO2 Ne Glazier, TXMULTIPLE SOURCES REPORTED A TORNADO TOUCHDOWN. NWS SURVEY INFORMATION SUGGESTS THE TORNADO TOUCHDOWN BEGAN AT 0354 PM 2 MILES NORTHEAST OF GLAZIER AND LIFTED AT 0421 PM APPROXIMATELY 6 MILES NORTHEAST OF GLAZIER. A FEW TREES WERE DAMAAGED ALONG HIGHWAY 60 SOUT
Apr 17, 3:54 PM CDTTORNADO4 Sw Glazier, TXMULTIPLE SOURCES REPORTED A TORNADO TOUCHDOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 1:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2860 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WFUS54 KAMA 172054
TORAMA
TXC211-172145-
/O.NEW.KAMA.TO.W.0012.190417T2054Z-190417T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
354 PM CDT Wed Apr 17 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  North central Hemphill County in the Panhandle of Texas...

* Until 445 PM CDT.

* At 353 PM CDT, a confirmed tornado was located near Glazier, or 6
  miles northeast of Canadian, moving northeast at 15 mph.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...Fire officials and law enforcement have reported a 
           tornado southwest of Glazier.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3590 10030 3595 10037 3606 10033 3606 10024
      3598 10012
TIME...MOT...LOC 2053Z 221DEG 11KT 3596 10029 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Beat
2 follow-up statements
298 
WWUS54 KAMA 172106 RRA
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
406 PM CDT Wed Apr 17 2019

TXC211-172145-
/O.CON.KAMA.TO.W.0012.000000T0000Z-190417T2145Z/
Hemphill TX-
406 PM CDT Wed Apr 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTH
CENTRAL HEMPHILL COUNTY...
    
At 406 PM CDT, a confirmed tornado was located located over Glazier,
or 8 miles northeast of Canadian, moving northeast at 15 mph.

HAZARD...Damaging tornado and golf ball size hail.

SOURCE...Live media broadcast confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3595 10026 3601 10035 3606 10033 3606 10024
      3601 10016
TIME...MOT...LOC 2106Z 221DEG 11KT 3599 10026 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Beat
870 
WWUS54 KAMA 172118
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
418 PM CDT Wed Apr 17 2019

TXC211-172128-
/O.CAN.KAMA.TO.W.0012.000000T0000Z-190417T2145Z/
Hemphill TX-
418 PM CDT Wed Apr 17 2019

...THE TORNADO WARNING FOR NORTH CENTRAL HEMPHILL COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of Texas.

LAT...LON 3595 10026 3601 10035 3606 10033 3606 10024
      3601 10016
TIME...MOT...LOC 2117Z 221DEG 11KT 3602 10023 

$$

Beat

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 17, 3:34 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 17, 3:34 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
334 PM CDT Wed Apr 17 2019

.SHORT TERM...
...Tonight...

Previously issued mesoscale discussion still valid and is
displayed below.

...Severe weather and localized flooding expected today...

* Synoptic Overview: An upper low located over the White Sands, NM
  area is progressing eastward this afternoon, with reflection of
  a surface low starting to develop southwest of Hereford, TX.
  Water vapor is showing multiple shortwave trofs rotating around
  the parent upper low, with one such feature extending from
  northeastern New Mexico southeast to Happy, TX. Subsidence
  behind this shortwave is expected to get pinched off as another
  shortwave following from Plainview, TX towards Santa Rosa, NM
  moves towards the northeast.

* Mesoscale: Surface cold front has progressed through most of the Texas
  Panhandle and has since stalled just south of Hereford, TX
  northeast to Lefors, TX and points northeast of there. It is not
  expected that this front will make any further forward
  progression this afternoon. A surface dryline is making eastward
  progression into the southern Texas Panhandle, and is currently
  draped along the Interstate 27 corridor. Latest available data
  from the special sounding launch at 17/18Z shows a significant
  dry layer below H6 and a capping inversion around H8. In
  addition, very steep adiabatic lapse of 8 to 9 degrees C/km will
  be supportive of rapid growth on any storms that can form along
  the frontal boundary or in the warm, moist sector. As insolation
  from sunlight at KAMA has not occurred, forcing along the quasi-
  stationary boundary will be dependent upon dynamical and
  mechanical lift provided by passing short wave features.
  Meanwhile, ahead of the front and dryline in the southeast Texas
  Panhandle, convective activity will be supported by MLCAPE
  presently in the 1000-2000 J/kg range with dew point
  temperatures in the upper 50s to low 60s. Wind shear values are
  expected to increase through the afternoon and evening hours as
  the left jet exit region begins to overspread the southeastern
  Panhandles. Latest hi-res CAMs analysis suggests that 0-6km bulk
  shear values of 45 to 50 kts will increase to around 50 to 60
  kts late this afternoon and evening.

* Threats: Hail size up to the size of 2 inches may be realized in
  the far eastern Texas Panhandle in the warm, moist airmass ahead
  of both the frontal boundary and dryline. Further west, hail
  sizes may approach the size of golf balls. The hail threat will
  largely exist in these regions through about 7 to 9 PM this
  evening. Wind threats, though, will be conditional on
  proximity to the frontal boundary and the presence of lower
  level inversion layers. Much like the hail threat, expect that
  the greatest threat will be in the far eastern Texas Panhandle
  with speeds up to 70 MPH being possible. Finally, the tornado
  threat will be conditional on storms becoming surface based for
  any period of time, with this threat being most likely in the
  warm, moist sector across the east and southeastern sections of
  the Texas Panhandle. Once the low level jet kicks in closer to
  sunset, any existing storms could potentially have increased
  lower level spin to work off of in the 6 to 9 PM CDT window.
  Meanwhile, along the cold front and near the dryline in the
  central and southwestern Texas Panhandle, brief spin up
  tornadoes cannot be ruled out as localized boundary interactions
  from storms could occur. By late this evening, the severe
  weather potential will be out of the area.

* Hydrology: The presence of a quasi-stationary frontal boundary
  draped southwest to northeast across the Texas Panhandle, along
  with overrunning forcing with passing shortwaves, will support
  the potential for storms training over the same areas. PW values
  are not the best, with anywhere from 0.50" in the southwest to
  central Panhandles and 1.00" in the far southeast. With that
  said, any storms that develop along the boundary will have storm
  motion favoring the northeast with more storms developing
  behind it. Given the drier airmass that these storms have to
  overcome at first, precipitation amounts will be light at best.
  As storms precipitate and moisten the dry environments in the
  southwestern and central Texas Panhandle, precipitation amounts
  should increase and be supportive for spots of localized
  flooding.

* Timing & Location: Present thunderstorm activity is moving into
  southern Texas Panhandle this afternoon. This activity should
  remain isolated in nature for the next couple of hours. However,
  the next shortwave trough that moves in will be the one to kick
  off activity across the south and central Texas Panhandle
  around 3 PM CDT. This same shortwave trough feature will make it
  to the northeastern Panhandles around 4 to 6 PM CDT, starting
  storms in that area. The frontal boundary and dryline will start
  to make eastward and southeastward progress around sunset,
  quickly making it into the main part of Oklahoma by 8 to 10 PM CDT
  tonight. Lingering thunderstorm activity will persist through
  about 1 to 3 AM CDT tomorrow morning.

* Summary: A complicated forecast scenario is developing this
  afternoon, with strong to severe thunderstorms possible across
  most of the region. Storms have formed and more will form around
  3 PM CDT along and north of the Interstate 40 corridor. As the
  low level jet kicks in around 5 to 9 PM CDT, storms will develop
  in the southeastern Texas Panhandle, quickly congealing into a
  line as it moves east through about 9 PM CDT. Severe weather and
  localized flooding potential should diminish rapidly thereafter,
  with lingering shower and thunderstorm activity continuing
  through about 1 to 3 AM Thursday morning.

Bieda

&&

.LONG TERM...
...Thursday through Wednesday...

Dry northwest flow aloft will prevail Thursday through Friday night
in the wake of departing sharp mid-level trof.  Mid-level ridge
passes on Saturday.  Weak shortwave trof passes on Saturday night
and Sunday above still-dry atmosphere.  Models and ensembles in
less than ideal agreement thereafter.  General expectation is for
development of positively-tilted trof to develop over Rockies on
Monday, with slow progression toward Texas and Oklahoma Panhandles
through Wednesday.  Potential for unsettled weather, including
rain and thunderstorms, will increase in later periods as
atmosphere has time to moisten.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/03
Hazardous weather outlook, Apr 17, 3:34 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
334 PM CDT Wed Apr 17 2019

OKZ001>003-TXZ001>020-317-181100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
334 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected. Some storms will become strong to
severe, with severe storms most likely across the southeastern
two-thirds of the Combined Panhandles. Large hail, damaging
winds, and heavy rains, possibly leading to localized flooding
will all be possible. Additionally, an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Sunday night, and again Monday
night and Tuesday. The threat for severe weather with these
storms appears minimal at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready for activation through this evening.

Cockrell

In the hours before

Local storm report, Apr 17, 3:14 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             6 S MCLEAN              35.15N 100.60W
04/17/2019  M1.25 INCH       DONLEY             TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1900497

BIEDA
Local storm report, Apr 17, 3:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             1 WSW SIMMS             35.03N 102.67W
04/17/2019  M1.00 INCH       DEAF SMITH         TX   EMERGENCY MNGR

            ACCUMULATING HAIL REPORTED JUST WEST OF SIMMS.

&&

EVENT NUMBER AMA1900498

BIEDA
Local storm report, Apr 17, 3:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
326 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             1 ENE CANADIAN          35.92N 100.36W
04/17/2019  M1.75 INCH       HEMPHILL           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900499

BIEDA
Local storm report, Apr 17, 3:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             CANADIAN                35.91N 100.38W
04/17/2019  M1.00 INCH       HEMPHILL           TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1900500

BIEDA
Local storm report, Apr 17, 3:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 NW CLARENDON          34.95N 100.90W
04/17/2019  M1.25 INCH       DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900501

BIEDA
Local storm report, Apr 17, 3:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 NNE KELTON            35.45N 100.10W
04/17/2019  M2.00 INCH       WHEELER            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900502

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:02 PM CDTSpecial Weather StatementAMAArmstrong28 min
Apr 17, 1:10 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley56 min
Apr 17, 1:45 PM CDTSpecial Weather StatementAMADonley30 min
Apr 17, 1:55 PM CDTSevere Thunderstorm WarningAMADonley65 min
Apr 17, 2:13 PM CDTSpecial Weather StatementAMAGray32 min
Apr 17, 2:15 PM CDTSevere Thunderstorm WarningAMADonley, Gray40 min
Apr 17, 2:22 PM CDTAreal Flood AdvisoryAMADonley, Gray3 hr
Apr 17, 2:36 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler69 min
Apr 17, 2:44 PM CDTSpecial Weather StatementAMAOldham31 min
Apr 17, 2:56 PM CDTSpecial Weather StatementAMADeaf Smith34 min
Apr 17, 3:00 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham40 min
Apr 17, 3:04 PM CDTSevere Thunderstorm WarningAMAWheeler71 min
Apr 17, 3:08 PM CDTSpecial Weather StatementAMADeaf Smith37 min
Apr 17, 3:08 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley82 min
Apr 17, 3:18 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb72 min
Apr 17, 3:45 PM CDTSevere Thunderstorm WarningAMACollingsworth, Gray, Wheeler60 min
Apr 17, 3:46 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts74 min
Apr 17, 4:11 PM CDTTornado Warning Tornado observedAMAHemphill, Lipscomb49 min
Apr 17, 4:16 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler59 min
Apr 17, 4:36 PM CDTSpecial Weather StatementAMADeaf Smith54 min
Apr 17, 4:46 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall59 min
Apr 17, 4:51 PM CDTSevere Thunderstorm WarningAMALipscomb32 min
Apr 17, 5:05 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall55 min
Apr 17, 5:16 PM CDTAreal Flood AdvisoryAMACarson, Potter3 hr
Apr 17, 5:17 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler35 min
Apr 17, 5:20 PM CDTTornado WarningAMACarson16 min
Apr 17, 5:21 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Roberts42 min
Apr 17, 5:28 PM CDTSevere Thunderstorm WarningAMAArmstrong, Deaf Smith, Randall35 min
Apr 17, 5:49 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray39 min
Apr 17, 5:53 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall33 min
Apr 17, 6:06 PM CDTAreal Flood AdvisoryAMADeaf Smith, Randall3 hr
Apr 17, 6:41 PM CDTSpecial Weather StatementAMAPotter49 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.